Indiana, 2003

Hail and Damaging Wind in Indiana, April 30, 2003

April 30, 2003 · NWS IWX · 14 events in 7 counties and zones

13 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 12:51 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 30, 12:51 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1251 PM EST WED APR 30 2003

18Z TAF DISCUSSION...

RELATIVELY HIGH CLOUDS AT THE MOMENT AND TO THE WEST OF SBN AND FWA.
NO SHOWERS OR THUNDERSTORMS ARE ON THE SCOPES. LEFT A CHANCE FOR
THUNDERSTORMS THIS EVENING AS THERE IS STILL IS SOME INSTABILITY AND
IF WE GET SOME HEATING THIS AFTERNOON...COULD HAVE SOME.

BML

UPDATED FORECAST DISCUSSION AT 1225 PM...

UPDATED THE FORECAST TO REDUCE HIGH TEMPERATURES ACROSS THE ENTIRE
AREA. WARM FRONT IS TOO SLOW IN MOVING NORTH. CLOUDINESS IS ALSO
REDUCING SOLAR HEATING REQUIRING THE CHANGE.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

GLL
Hazardous weather outlook, Apr 30, 5:04 AM EST, 9 hours 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES
FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE
THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO
THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION.
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND
THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
April 30, 2:09 PM EST
Where
Adams County, 2 mi N of Berne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -84.950

Hail, Adams

When
April 30, 2:17 PM EST
Where
Adams County, Berne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -84.950

Hail, Starke

When
April 30, 4:00 PM EST
Where
Starke County, North Judson
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.217, -86.783

Hail, Marshall

When
April 30, 4:37 PM EST
Where
Marshall County, Culver
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -86.433

Thunderstorm Wind, Kosciusko

When
April 30, 5:35 PM EST
Where
Kosciusko County, 4 mi E of Leesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
41.333, -85.767

Local media reported a grain bin was blown down west of Leesburg.

Hail, Kosciusko

When
April 30, 5:38 PM EST
Where
Kosciusko County, 4 mi E of Leesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.333, -85.767

Hail, Kosciusko

When
April 30, 5:55 PM EST
Where
Kosciusko County, 1 mi N of North Webster
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.333, -85.700

One inch hail occurred at the weather service office north of North Webster.

Hail, Noble

When
April 30, 6:11 PM EST
Where
Noble County, 5 mi SW of Albion
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -85.483

Hail, Noble

When
April 30, 6:19 PM EST
Where
Noble County, Albion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -85.417

Hail, Noble

When
April 30, 6:42 PM EST
Where
Noble County, 1 mi S of Merriam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.267, -85.433

Hail, Noble

When
April 30, 6:47 PM EST
Where
Noble County, 1 mi N of Avilla
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -85.233

Hail, De Kalb

When
April 30, 6:56 PM EST
Where
De Kalb County, 2 mi NW of Auburn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -85.083

Hail, De Kalb

When
April 30, 7:10 PM EST
Where
De Kalb County, Waterloo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -85.017

Hail, Jay

When
April 30, 7:41 PM EST
Where
Jay County, Salamonia
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.383, -84.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348915, 5348916, 5348917, 5348918, 5348919, 5348920, 5348921, 5348922, 5348923, 5348924, 5348925, 5348926, 5348927, 5348928.